South Dakota, 2021

Hail in South Dakota, August 20, 2021

August 20, 2021 · NWS FSD · 1 event in 1 county or zone

Clusters of thunderstorms developed along an advancing cold front, some of which produced small hail and sub-severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Clusters of thunderstorms developed along an advancing cold front, some of which produced small hail and sub-severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 20, 1:48 PM CST, 1 minute earlier.

Area forecast discussion, Aug 20, 1:48 PM CST, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
248 PM CDT Fri Aug 20 2021

.SHORT TERM...(This Evening through Saturday Night)
Issued at 247 PM CDT Fri Aug 20 2021

Morning and early afternoon cloud coverage as well as a weak cap has
led to less than ideal conditions for stronger storms to develop.
However, as the upper level wave and associated cold front has begun
to arrive the additional forcing has allowed for stronger
thunderstorms to develop across portions of the area. HREF ensemble
means show 1000-2500 J/kg of CAPE are available as well as 30-40
knots of bulk shear, leading to concerns for large hail and strong
winds. While the lapse rates are rather unimpressive, as the
previous forecast cycle mentioned half-dollar sized hail and gust up
to around 65 mph can be expected with the stronger storms.

High resolution guidance continues to suggest that these groups of
storms will merge into a linear feature by mid/late afternoon, at
which point the storms will have switched towards the primary threat
being strong winds. RAP is showing 500-1500 J/kg of DCAPE, further
indicating strong winds are likely with the later storms. While a
tornado or two cannot be ruled out, they are not very likely as the
0-3 km and 0-1 km bulk shear vectors are not fully perpendicular to
the motion of the line. Storms should be east of the I-29 corridor
by 8 pm and into central MN/IA by 10 pm, with the rest of the
evening expected to remain quiet. While fog cannot be ruled out
given the recent rainfall trapping moisture in the boundary layer,
winds look to remain mixy enough to leave fog out of the forecast at
this time.

Behind the ejecting upper level wave and associated surface low, a
weak surface high is expected to form under the area of upper level
ridging for Saturday. Combining the surface high pressure with the
unidirectional northeasterly wind profiles, winds will likely
remain on the breezy side on Saturday with gusts in the 20-25 mph
range. The northwesterly flow will also bring cooler air into the
region leading to afternoon temperatures in the mid 70s with
dewpoints largely in the 50s. As the aforementioned surface highs
slides eastwards across the area, winds will shift to be out of
the southeast allowing for the return of warmer air and surface
moisture to be brought to the region.

.LONG TERM...(Sunday through Friday)
Issued at 247 PM CDT Fri Aug 20 2021

The long-term forecast is initially focused on the severe weather
chances for Sunday, before transitioning to a quasi-zonal upper
level pattern with scattered chances for rain throughout the work
week. As apparent on the water vapor channels, the upper level wave
that will aid convective chances on Sunday can already be spotted
coming down the Pacific coast in the vicinity of Vancouver Island.
By Sunday morning, models have this wave lifting across the northern
Rockies and ejecting onto the northern Plains. At the surface, a low
pressure system will be moving across North Dakota, with associated
boundaries/fronts sagging southwards across South Dakota.

Throughout the morning hours and into the afternoon, the cold front
is expected to slowly shift eastwards, with warm and moist air being
brought into the region out ahead of it. This warm sector will lead
to a narrow corridor of 1000-2000 J/kg of CAPE with 40-60 knots of
bulk shear to work with. Warm air advection as well as the cold
front will likely serve as enough lift to allow thunderstorms to
form by the late morning, with additional lift coming as the main
wave catches up as we head into the afternoon hours. Could have a
couple different scenarios unfold including primarily scattered
showers due to the WAA and a weak cap leading to minimal severe
weather, but if the cap remains a bit stronger then the storms would
be able to remain a bit more isolated leading to chances for severe
storms. Will have to refine the messaging as the newer models come
in, but for now large hail as well as damaging winds and a tornado
are possible.

As the upper level flow becomes zonal-ish, Monday and Tuesday look
to be our warmest days with highs in the upper 80s and lower 90s
with a couple chances for rain. A surface low pressure looks to
bring a cold front down with it from Canada, leading to cooler
temperatures on Wednesday/Thursday with highs in the upper 70s and
lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Aug 20 2021

Scattered showers and isolated thunderstorms are moving their way
across portions of the area, primarily west of I-29 as of 1227
pm. This activity will be shifting eastwards throughout the
afternoon, with severe thunderstorms possible by the early/mid
afternoon hours into the early evening. Large hail and strong
winds are the primary hazards, though an isolated tornado cannot
be ruled out. Most of the activity will be pushing off to our east
into central MN/IA by 10 pm.

Expect winds to be coming out of the west/northwest overnight,
with gusts up to 20 mph during the daytime hours.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...APT
Hazardous weather outlook, Aug 20, 4:10 AM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
510 AM CDT Fri Aug 20 2021

SDZ038-050-052-053-057>060-063>065-068-069-211015-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
510 AM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop in the late morning
to midday hours. A few strong to severe storms are possible, with
up to half dollar size hail and wind gusts to 60 mph the primary
threats; however, a brief tornado is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for additional storms Sunday afternoon and
evening. If storms develop, some may become strong to severe, with
all modes of severe weather possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-211015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
510 AM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop in southeast South
Dakota by midday, growing into a line of storms as they move east
through the I-29 corridor late this afternoon, and into southwest
Minnesota and northwest Iowa early this evening. Damaging wind gusts
to 65 mph and locally heavy downpours will be the primary threats;
however, isolated large hail and a brief tornado are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for additional storms Sunday afternoon and
evening. If storms develop, a few may become strong to severe, with
large hail and damaging wind the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 pm and 8 pm today.

The radar

The Sioux Falls radar (KFSD), 23 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
August 20, 1:49 PM CST to 1:50 PM CST
Where
Lincoln County, 4.09 mi SE of Harrisburg
Measured
0.75 in hail
Reported by
Public
Coordinates
43.390, -96.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982247.